content top

How Common Is Opium Overdose?

How Common Is Opium Overdose?An overdose is generally defined as any consumption of a drug beyond the recommended or prescribed dosage. The term can apply to drugs that are prescription or over-the-counter. The frequency of overdoses has increased dramatically over the past three decades to the point that, according to a 2011 publication from the Center for Disease Control, about 100 persons die each day in the US from a drug overdose. Most of the deaths that are due to opiates are accidental and impact younger adults and men more than older adults and woman. A 2010 New England Journal of Medicine article reported that death from drug overdose is now the second leading cause of accidental death.

Effects and Signs of an Opium Overdose

Since the effects of some drugs, including opium, can be severe in any dose beyond what is recommended, an overdose can have dramatically negative consequences. Some of the most immediate and harmful effects include the following:

  • Severely depressed breathing and other respiratory problems
  • Slowed cardiovascular function
  • Coma
  • Death

A person who has overdosed on opium may exhibit a variety of signs, including the following:

  • Slowed breathing or difficulty breathing
  • Depressed heart rate
  • Confusion
  • Sweating or clammy skin
  • Pupils that are dilated
  • Extreme lethargy or sleepiness

Overdose and Impaired Judgment

Opium overdoses are common because the person abusing the opium or opium-based drug is usually an addict who does not know how the drug is going to affect him. In addition, the addict is already making poor choices and will be likely to mix drugs and alcohol, which can lead to increased risk of danger. Many overdoses of opium include other drugs or alcohol.

What to Do for an Overdose

An opium overdose can be difficult to treat, especially if the drug has been injected. If this is the case, treatment that involves returning the respiratory system to normal is essential. If the drug has been consumed and not injected, it can sometimes be removed. In any case, an immediate course of action is necessary to make sure the user does not slip into a coma.

How to Avoid an Opium Overdose

Abusing opium is dangerous, given the powerful effects of the drug and the increasing tolerance that leads to ever larger doses. If you are abusing opium in any form, please call our toll-free helpline now. Our counselors are available 24 hours a day to answer your questions about opium overdose and rehab treatment.